Tramadol nightmares?

Has anyone had experience with vivid nightmares related to Tramadol (Ultram)? Is it a dosing issue? I've been told this is the best pain med for me but waking screaming from nightmares is worse than not sleeping from the pain. I'm willing to try it again in a smaller dose, if that will make a difference, but otherwise I think the nightmares are a deal-breaker for me. Suggestions?

Report post

11 replies. Join the discussion

Teaspotstella-

I didn't do well on Tramadol. I always felt anxious- like I had too much coffee. It also gave me nightmares and night sweats. I might have been able to live with the side effects, if it worked well on my pain, but it didn't. Maybe the side effects will decrease once your body (brain) gets adjusted to it. I know lots of people have success with Tramadol and Ultram, but I wasn't one of them.

Unhinged

Report post

I also had vivid nightmares with it, and it really affected my mood. I got pretty seriously depressed when I was taking it. Tramadol can be wonderful for some people, and it is nice that you don't have to go to a pain specialist to get it, but I'm not sure that the nightmare problem will fade over time. I take some other medications that also prompt vivid dreams (not nightmares) and I've been taking them for years and I still have the vivid dreaming.

Report post

I have some pretty vivid dreams with Tramadol, which I could see quickly becoming nightmares. You could try training yourself for Lucid dreaming (where you control the outcomes of the dream), but it does take time and practice. Before the tramadol, I was on Neurotin, but it gave me a lot of vertigo (which it apparently doesn't do to most people). I also tried Lyrica for a while, which works well, but it made my vision somewhat blurry and is expensive (no generic so far).

Good luck!

Report post

I couldn't sleep at all! Not one second when I took Tramadol too close to bedtime. It was miserable! Now I can't take it at all because it started to make me incredible nauseous and tired. No nightmares that I know of. I do get horrible hallucinations occasionally, but I've always had those.

Report post

I have tramadol now. Lyrica made me so itchy and spacey I just had to stop that one. My only complaint is that tramadol is noticeably slower to effect than either darvon or lyrica. So it's not as handy for breakthrough pain as I would like, and that's it's purpose. As a result, I can become pretty darned grouchy until it works.

Otherwise, no weird dreams. No bad sides, so far. Left to my own devices, I actually wake up laughing once in a while, because I dream some really funny stuff that amuses me even when I'm asleep. (You'd think with a 'talent' like that, I would be the last person to need to take any drugs, huh?)

Report post

When I started taking Tramadol I have had vivid dreams but after a while they dissapeared. Probably my body / brain got used to it. Maybe there is also a difference between Tramadol drops or tablets (retard).

Report post

It took me a while to get used to tramadol - at first it made me really nauseated and had to take it with an anti-nausea medicine (about a week) - but now I can take it without - it does make me a little edgy from time to time, but it definitley works better than tylenol and I cannot take NSAIDS, so I its a blessing to me and I will take the side effects - I dream a lot normally, so i can't say as its had any effect on that.

Report post

No weird dreams for me with the Tramadol...But also took me a while to get used to it. I also dream a lot. Can't recall ever sleeping without dreaming...the only time I get bad nightmares is when sleeping on my back! Tramadol has been a life saver for me.

Report post

According to the sleep breathing medical folks, dreams are usually crazy; memory of them and nightmarish arousals indicate disrupted REM & deep sleep, often caused by respiratory distress. On reading the fine print, disrupted sleep is a listed side effect of tramadol; having just tried tramadol for the first time, I'm going to start a new thread on other side effects.

Report post

I actually cannot take Tramadol as it induces seizures. I already have a seizure disorder, but Tramadol does have the potential to lower an individual's seizure threshold. I have been diagnosed with a seizure disorder which results from severe insomnia and anxiety/panic. I am just a bit concerned that your body may have a similar neurological dysfunction happening, which is cultivating these restless nights and anxieties. Just a thought...but I also am VERY opposed to the use of Tramadol.

Report post

Yucko yuckie....disturbing nightmares (if I ever slept) and I was told it made me loopy. But I have pretty bad PTSD, and am spastic already. The most important thing is it doesn't help my pain. Deal breaker! Yep, me too!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support EDNF

Help the Ehlers-Danlos National Foundation reach its goals and support people like yourself by making a donation today.

Donate to the Ehlers-Danlos National Foundation

Discussion topics

Community leaders